Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 16, 2017, 5:46 PM EDT for Ontario County, New York. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 5:46 PM EDT (21:46 UTC)
- Expired
- Jun 16, 2017, 6:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Buffalo, NY
County Ontario County, NY
The radar
The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 5:57 PM EDT | TSTM WND DMG | Seneca Castle, NY | TREE DOWN |
| Jun 16, 6:00 PM EDT | TSTM WND DMG | 1 Sse Seneca Castle, NY | TREE AND WIRES DOWN INTERSECTION OF VOGT RD AND SENECA CASTLE RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
859
WWUS81 KBUF 162146
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
546 PM EDT FRI JUN 16 2017
NYZ014-162215-
Ontario-
546 PM EDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO COUNTY...
At 546 PM EDT, a strong thunderstorm was located near Phelps, or near
Geneva, moving southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Locations impacted include...
Geneva, Clifton Springs, Phelps, Gorham, Seneca Castle, Seneca Lake
State Park, Hall and West Junius.
This includes Interstate 90 near exit 42.
LAT...LON 4287 7725 4301 7709 4297 7696 4287 7696
4287 7698 4286 7698 4284 7697 4276 7698
4276 7713
TIME...MOT...LOC 2146Z 311DEG 8KT 4290 7710
$$
ChurchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 16, 4:45 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 16, 4:45 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Buffalo NY 445 PM EDT Fri Jun 16 2017 .SYNOPSIS... A warm and increasingly humid airmass will be in place this weekend. While only isolated to scattered showers and thunderstorms are expected through Saturday Night, a frontal system will approach the region on Sunday. Expect thunderstorms, some locally strong with heavy rainfall, to develop along lake breeze boundaries by Sunday afternoon before moving east across Central New York. Cooler weather with scattered showers will follow next week. && .NEAR TERM /THROUGH SATURDAY/... Although subtle, weak surface high pressure will be overhead tonight while a thin ribbon of dry air moves east across Western and Central NY. This will keep the region dry, although moisture quickly increases over Southern Ontario and into OH overnight. Expect at least scattered convection (well) upstream as we head into the evening, but do not expect it to make it to WNY by the end of the night as it will have long become elevated without lower or upper level support overnight. For Saturday...A moist and humid airmass will be in place, with dewpoints climbing into the mid and upper 60s while surface temps surge into the mid and upper 80s. The airmass aloft will be buoyant enough for convective initiation along hilltops and from local convergence along lake breeze boundaries. Developing storms may then move slowly ENE, but shear is minimal (<25kts) while CAPE reaches about 1000J/kg, at least inland. So, most updrafts should get cutoff resulting in relatively small, short- lived, scattered storms. Most areas should remain dry, and those that experience precipitation should only have sub-hour events. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... Heat and humidity will continue Saturday night and Sunday with an increasing dual hazardous weather threat expected on Sunday/Father's Day as a cold front crosses our region. Low pressure will strengthen while shifting from southern Wisconsin to northern Michigan Saturday night while and associated cold front extends south across Michigan. An increasing southerly flow ahead of the cold front will maintain very warm and humid conditions Saturday night making for a muggy feel to the air. Overnight temps will only slip back into the upper 60s inland and lower 70s near the lakeshores with dewpoints holding in the 60s. For the most part, any lingering convection Saturday should wane in the evening hours leaving most of western and central NY dry overnight. The threat for hazardous weather will ramp up on Sunday as the cold front approaches and crosses western and central New York. A dual threat of both severe thunderstorms and flash flooding is possible as our airmass grows increasingly moist and unstable. During the morning there may be some scattered showers/storms shifting across the forecast area as a leading prefrontal trough/stream of vorticity crosses the lower Great Lakes east of a more significant vort max lifting across the Central Great Lakes. The highest threat for severe storms and flash flooding (Similar to what occurred this past Thursday) will be Sunday afternoon and evening. CAPE is forecast to build 1000-2000 as a 30-40+ knot low level jet boosts shear ahead of the approaching cold front. The instability and shear will combine for the severe thunderstorm threat with damaging winds possible while training cells forming within a deep moist airmass characterized with another potential of near 2 inch PWATs east of the lake breeze would bring the flash flooding risk. Have adjusted POPs to focus the highest probabilities from the western Southern Tier north and east across the Genesee Valley and Finger Lakes and eastern Lake Ontario regions. SPC has included most of our region in a Day 3 Slight Risk while WPC included a narrower strip east of Buffalo in a Slight Risk for Excessive Rainfall where the flash flooding is most probable. These threat has also been highlighted in the local Hazardous Weather Outlook. For the Niagara Frontier, winds from the low level jet will mix to the surface northeast of Lake Erie where funneling down the lake looks to bring a lake shadow. Near advisory level gusts of 30-40 mph should shield Greater Buffalo and Niagara Falls from widespread showers/storms where I have lowered POPs. In terms of temperatures and humidity levels, strong warm advection will boost 850mb temps to between +18 and +20 C Sunday which should support surface temperatures in the mid 80s to locally 90 degrees especially in the Genesee Valley and Finger Lakes. The coolest regions will be northeast of the lakes aided by lake breezes. Dewpoints rising to around 70 degrees will maintain very muggy conditions. Winds away from the lakes will also be quite gusty in the 20-30 mph range. The front will continue its push east across Central New York Sunday night with slow moving heavy showers forecast from the Finger Lakes into the eastern Lake Ontario Region. A cooling effect from post frontal will not be realized Sunday night with lingering/slowly departing moist airmass. Lows will slip a little lower than Saturday night but should only bottom out in the low to mid 60s. Monday should finally bring a more refreshing cooler airmass with a deep mid-level trough of cool air slowly shifting over the Great Lakes region. Cool advection will lower 850mb temps back closer to +12C. This will support highs topping out in the mid to upper 70s while dewpoints slip back into the upper 50s to low 60s. Southwest winds will become gusty again during the day with gusts of 20-30 mph likely in the cool air advection and steep low level lapse rates. There will remain a chance of some scattered diurnal showers and isolated thunderstorms but severe weather is not expected. Monday night temps will be much more comfortable with weak cool advection and some mainly clear to scattered clouds allowing for decent overnight cooling. Lows are forecast in the 50s to low 60s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Unsettled weather will continue into the middle of the coming week courtesy of a persistent longwave trough axis. Cool air aloft will promote the development of diurnally driven showers on Tuesday, with additional showers expected Tuesday night, as a prominent shortwave approaches the region. Diurnally driven afternoon showers will once again factor into the forecast on Wednesday, as the trough axis crosses overhead the region. Things should dry out Wednesday night into Thursday morning, courtesy of NVA-induced subsidence in the wake of the aforementioned trough. As we move farther into Thursday, pops begin to ramp back up, though at this point, models disagree on the cause. The GFS brings yet another shortwave across the region on Thursday, sparking more showers and possibly a few thunderstorms, while the ECMWF is slower with this shortwave, developing a deeper surface cyclone over western Ontario that forces a warm front into western New York Thursday afternoon into Thursday night. Both of these scenarios have the potential to bring showers to the forecast area, and as such will stick with broadbrushed low chance pops for the time being. Looking at temperatures, compared to the mugging conditions experienced recently, next week should feel more comfortable overall, thanks to the influence of the upper level troughing across the region. Highs during the period should run in the low to mid 70s, with lows in the 50s. As we move towards the end of the period, Wednesday night, temperatures may begin to climb, providing the warm front hinted at by the ECMWF materializes. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... Some MVFR cigs continue east of Lake Ontario, but all areas should see VFR by late this afternoon. This should last through at least midday Saturday. Scattered convection is expected along and east/south of lake breeze boundaries Saturday afternoon, but any convection should be short in duration and relatively weak, although thunderstorms will be possible. Outlook... Sunday...Mainly VFR but widespread TSRA afternoon and evening. Monday...VFR to MVFR in the likelihood of -TSRA. Tuesday and Wednesday...Chance of showers with mainly VFR. && .MARINE... Gentle to moderate SSW winds will keep the highest waves into Canadian waters Saturday. While some afternoon convection is expected, most storms should remain inland. Winds will increase on Sunday and may reach small craft advisory conditions Sunday. Convection is more likely by Sunday afternoon, with some severe weather possible, particularly over and toward the east end of Lake Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...ZAFF NEAR TERM...ZAFF SHORT TERM...SMITH LONG TERM...WOOD AVIATION...ZAFF MARINE...RSH/ZAFF
Hazardous weather outlook, Jun 16, 2:06 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 206 PM EDT Fri Jun 16 2017 NYZ001-002-007-010-019-085-171815- Niagara-Orleans-Jefferson-Northern Erie-Chautauqua-Southern Erie- 206 PM EDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight risk of severe thunderstorms Sunday afternoon and evening as a cold front moves through the area. The primary threat from the storms is damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-171815- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 206 PM EDT Fri Jun 16 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight risk of severe thunderstorms Sunday afternoon and evening as a cold front moves through the area. The primary threat from the storms is damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>006-008-011>014-020-021-171815- Monroe-Wayne-Northern Cayuga-Oswego-Lewis-Genesee-Wyoming-Livingston- Ontario-Cattaraugus-Allegany- 206 PM EDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a dual hazardous weather threat Sunday and Sunday night. A slight risk of severe thunderstorms along with a slight risk for excessive rainfall. The primary threat from severe storms would be damaging winds while the threat from excessive rainfall is flash flooding in training storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SMITH
In the hours before
Special weather statement, Jun 16, 5:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
546 PM EDT FRI JUN 16 2017
NYZ014-162215-
Ontario-
546 PM EDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO COUNTY...
At 546 PM EDT, a strong thunderstorm was located near Phelps, or near
Geneva, moving southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Locations impacted include...
Geneva, Clifton Springs, Phelps, Gorham, Seneca Castle, Seneca Lake
State Park, Hall and West Junius.
This includes Interstate 90 near exit 42.
LAT...LON 4287 7725 4301 7709 4297 7696 4287 7696
4287 7698 4286 7698 4284 7697 4276 7698
4276 7713
TIME...MOT...LOC 2146Z 311DEG 8KT 4290 7710
ChurchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 10:33 PM EDT | Areal Flood Advisory | BUF | Monroe | 12 hr |
| Jun 16, 5:54 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 30 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.